Do you experience headaches during or after IVIG infusions?
Some people experience agonizing and long-lasting headaches from IVIG infusions. There can be various reasons why this happens, but in this post, we will provide experience-based tips of patients on how they avoid or minimize a headache.
Hydrate beginning the day before!
Hydration when taking IVIG is important. Starting the day before, and continuing into the day after an IVIG infusion, begin drinking water and drink it all day long. Yes, you will be going to the bathroom frequently!
Vicky Starr from Diplomat Specialty Infusion Group suggests alternating water and a caffeinated beverage, such as green tea, if you are able to take caffeine.
It is important to continue to drink water – and your caffeinated beverage – the day of and the day after your infusion.
Talk about adding IV fluids
Another way to get added hydration is to discuss adding intervenous (IV) fluids the day of your infusion. Some patients get a bag of fluids prior to the infusion, some get it at the end, and some even get one prior to and at the end of an infusion.
Talk about your premeds
Benadryl is often given as a premed by the infusion nurse or is taken at home by the patient prior to the infusion. However, Benadryl, an over-the-counter antihistamine, is not effective for everyone.
If you continue to suffer from headaches, talk to your physician about replacing Benadryl with the prescription medication cyproheptadine (also known as Periactin). Cyproheptadine is an antihistamine and serotonin receptor antagonist that is especially effective with plasma and blood reactions.
* This information is not medical advice. Always discuss your questions and concerns with your healthcare team prior to making any changes in your treatment.Tags: igtherapy Immune Globulin (IG) ivig myositis treatment scig